From “bagging” refrigerants to sniffing glue, understanding the toxicities and treatments for inhalant overdoses
It’s a nice spring day when you get the call from the charge nurse that there’s a new patient for you to evaluate in the psychiatric area of the ED. It’s a 14-year-old boy who was brought in by the local police after he was found trespassing in a neighbor’s yard and collecting a plastic bagful of “Freon”-type refrigerant gas from their air conditioning unit. The teen readily confessed that he had done the same at several other houses in his neighborhood. He said he was upset and was intending to kill himself by breathing in the contents of the bag. The police then brought the child in to the ED for evaluation and management.
You get off the phone and relate the story to the resident. She’s heard of inhalant abuse but has never seen a case before. She is full of questions. How do you know if he did it? What should I do if he did it? What should I worry about? If he doesn’t have any symptoms now is there anything that might develop later on? Are there any antidotes or treatment strategies I should know?
The charge nurse described the kid as calm and cooperative. You review the vital signs, which are normal for his age. Right now, it’s your resident who is exhibiting anxiety and tachycardia. Time to sit down and review hydrocarbon inhalation.
Inhalant abuse is common in the United States. These substances are easy to come by, legal, and perceived by kids as being low risk relative to other abused substances. Inhalant abusers are younger than abusers of other classes of drugs; use peaks between the 7th and 9th grades.
Volatile hydrocarbons are highly soluble in lipids. Once inhaled, they are rapidly absorbed across the pulmonary bed and into the bloodstream. Then they can distribute anywhere in the body. The central nervous system, due to the high lipid content of neuronal tissue, is particularly susceptible.
Inhalants are typically abused on one of three ways: by “sniffing,” “huffing,” or “bagging”. While “sniffing” is self-explanatory, “huffing” is when the substance is soaked into a rag, which is then held over the face and inhaled. “Bagging” – what your patient planned to do – is when the substance is collected into a plastic bag and inhaled. “Bagging” has the highest risk of death of the three mechanisms.
Once the substance is inhaled, the effects occur within seconds and usually last 15-45 minutes. Abusers can repeat the inhalation to prolong the effects.
So what are the effects of these refrigerants? They are fluorinated hydrocarbons that are widely used in industry as propellants for aerosols, solvents and in cooling systems. By the 1980s, they were recognized as contributing to the depletion of ozone in the atmosphere. Production of chlorofluorocarbons ceased in the United States at the end of 1995, these were replaced by hydrogenated chlorofluorocarbons, which are due to be phased out of production in 2020. At that time, they will be replaced by hydrogenated fluorocarbons.
These agents have multiple toxicities. CNS and cardiac are the most critical. The effect the abuser is looking for is a feeling of euphoria and intoxication. The user with an acute exposure may come in with ataxia, slurred speech, altered mental status, headache, agitation, hallucinations, or aggressive behavior. More severe symptoms include seizures and CNS depression. These patients may lose the ability to maintain their airway.
Cardiac effects are mainly arrhythmias. Cardiovascular collapse has been described, even in first time users. It is known as “sudden sniffing death.” Exertion, caffeine use, masturbation, and tobacco use increase catecholamine release and are believed to make the myocardium irritable and more susceptible to arrythmias.
Inhalation of these agents can cause other systemic effects as well. It can cause a reactive airway illness that looks like asthma. It can cause nausea and vomiting, as well as eye, nose and throat irritation. Exposure can cause frostbite to tissue. A contact dermatitis known as “glue sniffer’s rash” can produce redness, inflammation and itching around the nose and mouth. Halogenated hydrocarbons can cause liver and renal damage. Also remember that these patients can be subject to traumatic injury while intoxicated. There are numerous, more rare effects as well.
So what do you do when these patient’s present? Treatment is supportive. Avoid further exposure to the toxin. Keep them in a calm environment since increased catecholamine release can be dangerous. There is no specific antidote or decontamination regimen recommended.
-Airway and breathing – supplemental oxygen, airway support if they have respiratory depression from the CNS effects
-Circulation – use PALs protocols for ventricular arhythmias. Avoid epinephrine or other catecholamines because these can cause or worsen ahrythmias. Use amiodarone instead.
-Place patient on a pulse ox and monitor
-Order EKG, CBC, chems, LFTs, UA, screen for other drugs of abuse
-CXR if patient has any respiratory symptoms
-Screen for depression or suicidal intent. Maybe that was why they chose to abuse that inhalant.
-Ok to go home with good follow-up if the patient is asymptomatic or has mild sleepiness that clears, good follow-up and a negative medical evaluation and psychiatric screening.
-Admission to PICU if they have significant altered mental status or arrhthmias.
-Admission to Psychiatry if they are suicidal or severely depressed.
This patient? Medically, he was asymptomatic and his work-up was negative. He was admitted to psychiatry for safety and stabilization.
Endom, E, Perry, H. Inhalant abuse in children and adolescents. UpToDate: January, 2011.
Duelas-Laita, A. Freon and other inhalants. Shannon: Haddad and Winchester’s Clinical Management of Poisoning and Drug Overdose, 4th ed., Saunders, 2007.